Alert archive / Vermont / Flash Flood Warnings in 1998

Flash Flood Warning 79, NWS Burlington, VT

June 18, 1998Lamoille County, Vermont

NWS Burlington, VT issued this flash flood warning at Jun 18, 1998, 3:44 AM EDT for Lamoille County, Vermont. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 18, 1998, 3:44 AM EDT (07:44 UTC)
Expired
Jun 18, 1998, 6:30 AM EDT
In force
3 hr
Issued by
NWS Burlington, VT
Area
Whole counties

County Lamoille County, VT

The nearest sounding before it

Gray, ME (KGYX), launched 00:00Z, 7.7 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 00:00Z on 1998-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 84 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 00:00Z on 1998-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
84 J/kg
Mixed-layer CIN
-108 J/kg
Mixed-layer LCL
633 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KBTV 180744
FFWBTV
VTC015-181030-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BURLINGTON VT
344 AM EDT THU JUN 18 1998

THE NATIONAL WEATHER SERVICE IN BURLINGTON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  LAMOILLE COUNTY IN NORTH CENTRAL VERMONT

* UNTIL 630 AM EDT.

* AT 330 AM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SHOWERS AND AN EMBEDDED THUNDERSTORM WITH HEAVY RAIN HAS BEEN
  TRAVELING ACROSS NORTHERN LAMOILLE COUNTY SINCE 130 AM

* DOPPLER RADAR HAS ESTIMATED OVER AN INCH OF RAIN HAS FALLEN NORTH
  AND ALONG ROUTES 100C AND 15 IN LAMOILLE COUNTY.  THIS WOULD
  INCLUDE THE COLD HOLLOW MOUNTAINS VICINITY OF BELVIDERE AND
  WATERVILLE AS WELL AS CAMBRIDGE AND JEFFERSONVILLE.

  STREET AND CULVERT FLOODING IS LIKELY...HOWEVER SATURATED SOILS
  AND HEAVY RAIN IN THE MOUNTAINS WILL LIKELY CAUSE SOME STREAMS AND
  BROOKS TO RISE OVER THEIR BANKS.

IF FLOODING IS OBSERVED...ACT QUICKLY...YOU MA&Y HAVE ONLY SECONDS
TO SAVE YOURSELF. MOVE TO ESCAPE FLOOD WATERS. DO NOT STAY IN
AREAS SUBJECT TO FLOODING WHEN THE WATER BEGINS TO RISE.

WHITTIER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before this flash flood warning went out at Jun 18, 2:45 AM EDT, 59 minutes earlier.

Area forecast discussion, Jun 18, 2:45 AM EDT, 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
245 AM EDT THU JUN 18 1998

AN ENERGIZED WX PATTERN...AS THE -SHRA/-TSRA ACTVTY GOES ON AND ON
AND ON...ETC.

RECAP: CRNT ACTVTY ON RDR IS PREVENTING OF REVIEWING RAINFALL PTRNS
AND HOT SPOTS BUT BASED ON FFW/S ISSUED...MNLY A NORTHERN FA
PRBLM WITH MOST VULNERABLE WINDSOR CTY BEING SPARED.  RECHARGING
BATTERIES ON CALCULATOR TO ADD MORE RAINFALL RPTS FM MRNG OBSVRS.

CRNT: SOME -SHRA EMBEDDED -TSRA ACTVTY ACRS FRNKLIN CTY VT HAS
DEPOSITED AN INCH OR MORE ACRS THIS AREA SINCE MIDSHIFT BEGAN.
HWVR...BACKEDGE HAS SHOWN ITSELF ON RDR AND NO RPTD PRBLMS...SO
WL CONT WITH NOWCAST FOR THIS ACTVTY.

SHORT TERM: ERLY COORD CALL WITH ALY...TRYING TO PINPOINT ON BEST
ACTION TO TAKE ON THIS PROLONGED WX SCENARIO.  ANY -TSRA ACTVTY WITH
2 IN/HR WL LKLY BRG FLOODING...THUS FFA WUD BE JUSTIFIED BUT FLD
THREAT HAS GONE TO WIDESPREAD R/R+ DRG WKND TO SCT TSRA ACTVTY
MON/TUE TO WIDESPREAD TSRA WED TO LKLY SCT TSRA TDY.

YDY/S ACTVTY WAS MORE WIDESPREAD FOCUSING ON TRIPLE POINT...OCLD
FNT AND TROF AXIS MVG THRU FA.  ALTHOUGH MARGINALLY UNSTABLE WITH
CONT WEAK WND FLOW...ACTVTY SHLD BE SCT AND FEEL CONTD FFA WUD LKLY
TURN OFF USERS BUT STL WE MUST INFORM THEM OF PSBLTY.

GYX APPRS TO CONCUR WITH THIS PHILOSOPHY (BASED ON AFD AND PHONE
COORD)...SO WL ISSUE FFS/SPS ABT THREAT OF TSRA WITH TORRENTIAL RAIN
BUT MORE ISOLD NATURE.

.TDY...MAINLY INSTABILITY DERIVED FM DAYTIME HEATING AND PLENTY OF
LLVL MOIST. AGAIN...LESS OF FOCUSING MECHANISM AS THIS HAS SHIFTED
EAST...SO SCT ACTVTY WITH ISOLD HVY DOWNPOURS.
.TNGT...LACK OF ANY DYNAMICS SHLD BASICALLY YIELD VRBL SKIES WITH
PATCHY FOG.
.WED...LESS INFLUENCE FM UPPR TROF BUT LKLY MORE SS WITH SATURATED
GRNDS PROVIDING THE LLVL MOIST/INSTABILITY.  BASICALLY SUN/CLDS
AND CHC/SLGT FOR -SHRA/-TSRA IN AFTN.

WRKZFP LOOKS GOOD.

SLW

The office that day

Everything else NWS Burlington, VT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 18, 5:23 AM EDTFlash Flood WarningBTVChittenden2 hr
Jun 18, 6:38 AM EDTFlash Flood WarningBTVChittenden, Lamoille3 hr

Nearby

Flash Flood Warnings in Vermont, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.